Transient paradoxical bronchospasm associated with inhalation of the LAMA AZD9164: analysis of two Phase I, randomised, double-blind, placebo-controlled studies
1 AstraZeneca R&D Mölndal, Pepparedsleden 1, 431 83 Mölndal, Sweden
2 StatMind AB, Scheelevägen 2 1, 223 81 Lund, Sweden
BMC Pulmonary Medicine 2014, 14:52 doi:10.1186/1471-2466-14-52Published: 27 March 2014
AZD9164 has demonstrated potential as an inhaled, long-acting, muscarinic antagonist (LAMA) bronchodilator. However, in patients with COPD, but not in healthy subjects, a transient initial drop in FEV1 was observed following inhalation of nebulised doses of AZD9164 in citrate buffer.
Two additional studies were conducted to further assess the safety and tolerability of multiple ascending doses of AZD9164 in 27 white and 18 Japanese healthy subjects and in 4 patients with COPD. In these studies, AZD9164 was inhaled via Turbuhaler™.
These were Phase I, randomised, double-blind, placebo-controlled, multiple ascending dose (MAD) studies conducted in Sweden and UK. Healthy subjects (mean age 25.9 yrs) and patients with COPD (mean age 66 yrs, mean post-bronchodilator FEV1 60.1% predicted normal value) were randomised 2:1 to active treatment (400, 1000 or 2800 μg delivered doses of AZD9164) or placebo.
No safety or tolerability concerns were identified in the healthy subjects at doses up to and including 2800 μg and both studies confirmed the bronchodilator effect of AZD9164. However, the first 3 patients in the COPD cohort who received AZD9164 (1000 μg) experienced a transient fall in FEV1 5 to 15 minutes after inhalation of AZD9164 while the patient receiving placebo did not. The study safety review process then resulted in cessation of further activities on AZD9164. Retrospective analysis showed that two healthy subjects had also had transient falls in FEV1 shortly after inhalation of AZD9164 400 and 2800 μg respectively, although neither reported any related respiratory symptoms or other AEs.
These results show that transient paradoxical bronchoconstriction can occur in some healthy subjects, in addition to patients with COPD, following inhalation of AZD9164 and that the citrate buffer used in the nebulised formulation cannot have been the only cause of the drop in FEV1 in previous studies. As preclinical data do not provide an explanation, the reasons for this brief post-dose drop in FEV1 remain unclear. However, these results highlight the importance of monitoring lung function immediately post-dose when investigating novel inhaled treatments, even when a rapid onset of effect is not expected.